Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Sexual Side Effects of Lexapro

04/03/2007

Question:

I have been taking Lexapro 10mg daily for 9 weeks now for GAD and mild depression. Side effects have been mild. For the first month I had the same common problem as everyone and I was not able to ejaculate. That was not very bothersome because I was able to have sex for longer periods of time. Now in my third month of taking this drug, I am having problems lasting a long time while having sex. There is no second round anymore. It`s a quick 5 minutes and thats it... Any thoughts or suggestions?

Answer:

Sexual side effects are somewhat common with all the SSRIs (selective serotonin reuptake inhibitors) like Lexapro.  They tend to be dose related (more common at higher doses) and also related to the duration of treatment (more common the longer one takes the medication).  It is important that you talk to you doctor about this -- sometimes a change in medication is necessary, sometimes, some behavioral changes can accommodate minor sexual side effects.  There is no "cure" for the sexual side effects other than changing medications or doses, or learning methods for dealing with the side effects.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati